Wisconsin, 2023

Damaging Winds in Wisconsin, July 26, 2023

July 26, 2023 · NWS ARX · 4 events in 2 counties and zones

Strong to severe storms progressed east through the Upper Mississippi River Valley during the overnight hours of July 25th, reaching western Wisconsin in the early morning hours of July 26th. Multiple reports of damaging winds accompanied the bowing line of storms as it progressed through the Upper Mississippi River Valley into western Wisconsin with varying intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Strong to severe storms progressed east through the Upper Mississippi River Valley during the overnight hours of July 25th, reaching western Wisconsin in the early morning hours of July 26th. Multiple reports of damaging winds accompanied the bowing line of storms as it progressed through the Upper Mississippi River Valley into western Wisconsin with varying intensity. Reports included a torn off barn roof near Platteville (Grant County) and snapped trees near Tomah (Monroe County) and Platteville (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 26, 1:52 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 26, 1:52 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
252 AM CDT Wed Jul 26 2023

.DISCUSSION...(Today through Tuesday)
Issued at 250 AM CDT Wed Jul 26 2023

Key Messages:

 - Thunderstorm potential this morning

 - Above normal temperatures expected through Friday with highs in
   the lower to middle 90s. Heat index values could reach 100 at
   times.

 - Temperatures return to seasonable for the weekend.

Today...

Carefully watching mesoscale convective system associated with mid
level short wave early this morning. Earlier mature bow with well
defined cold pool and wind corridor west of the Twin Cities has
weakened somewhat but has strengthened again heading into west
central Wisconsin. CAPE is certainly higher west of the Mississippi
River with at least 2000 J/kg to work with, but shear is more
marginal. Based on this setup, expecting storms to pose an isolated
wind threat with a higher potential for heavy downpours as they move
through the area this morning. Watch was issued based on possibility
of storms riding CAPE gradient to the southeast but trend has been
more easterly with this initial bow.

Will need to watch for redevelopment of stronger wind channels with
different storm clusters but given a less favorable setup the
further east they trek, the risk for widespread storm impacts to be
lower at this time /<20%/. Of course CAMS also struggling with
solutions, both in timing and location of storms.

The good news once this wave moves through, we should get a quiet
rest of the day with main storm development focused east and south
of the immediate forecast area. Atmosphere should be fairly clean
through the afternoon so still expecting a warm/hot day with heat
index values approaching 100 in some areas.

Above normal temperatures expected through Friday...

Temperatures will continue to remain above normal through the week
with the 500mb ridge out west advecting into our region and then
flattening as the week progresses. Synoptic guidance tends to agree
on the positioning of the ridge with the warmest temperatures to our
southwest. Thursday appears to be the warmest day with the 26.00z EC
keeping 925mb temps 25-28C Thursday afternoon and evening with
surface temperatures in the lower to middle 90s. The GFS still
continues to overdo temperatures for this period with 925mb temps
around 31-33C which would suggest surface temperatures into the 100s
for many locations. This solution is unlikely due to over-mixing in
the model.

Some uncertainty presents itself with a weak boundary that the
26.00z GFS and 26.00z NAM hint at progressing through our region
late Thursday. Depending on how storm chances play out with this
disturbance, could keep air temperatures cooler than expected but
would increase dewpoints leading keeping heat index values higher.
Regardless, widespread lower to middle 90s with heat indices nearing
100 at times are expected which may prompt Heat Advisory issuance if
needed, especially south of I-94 on Thursday. Continued with NBM for
Thursday/Friday due to low predictability for how storm interactions
may impact our surface temps Thursday and with short-term model
guidance offsetting some of the craziness from the GEFS in the
blend.

Thursday night storm potential...

The 25.18z EC and 26.00z GFS continue to indicate a complex of
storms that tries to clip through portions of west-central
Wisconsin, particularly along and north of I-94 later in the day
Thursday. The 26.03z RAP wants to have a fairly thin but robust
instability axis draped across north-central Wisconsin suggesting
MLCAPE values in the 3000 J/kg range with modest 0-6km shear. This
appears to be associated with a weak boundary that current guidance
wants to have stationed across north-central Wisconsin. Various
ensembles in the EC and GEFS tend to have varied solutions with this
forcing regime so predictability for any potential severe weather
threat is low at this time.

Seasonable temperatures this weekend...

Temperatures for the weekend should return to seasonable with highs
in the 80s as the ridge amplifies out west returning our region into
a northwesterly flow pattern. The EC wants to hint at a shortwave
that tries to progress just off to the east of our region riding
along the exit region of the ridge. This could increase storm
chances for Saturday evening if this guidance verifies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1111 PM CDT Tue Jul 25 2023

A shortwave trough over Minnesota will continue to drop southeast
across southeast MN/western WI/northeast Iowa overnight.  Showers
and thunderstorms will accompany the storm system as it moves
through and have included shra/tsra based on latest trends.  VFR
conditions will prevail with some MVFR/IFR conditions possible with
the heavier rain/storms and also for a couple of hours Wednesday
morning. Wind gusts have mostly been 40 to 50kts with the storms
in western MN. Did include some stronger gusts with storms for a
couple of hour 08-11Z. Winds will become northwest behind the
system during for Wednesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Naylor/Shea
AVIATION...Zapotocny
Hazardous weather outlook, Jul 26, 2:39 AM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
339 AM CDT Wed Jul 26 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271245-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
339 AM CDT Wed Jul 26 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms will continue throughout the morning, a few
storms could be strong with gusty winds being the primary threat.

Temperatures are expected to warm into the upper 80s and lower
90s today with heat index values reaching 95 to 100 this
afternoon and evening at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Temperatures on Thursday will reach into the lower and middle 90s
for most areas with heat indices nearing 100 during the afternoon
and evening.

Thunderstorm chances persist into late Thursday and Friday. A few
storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Reports of strong wind this morning would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Naylor

In the hours before

Special weather statement, Jul 26, 12:54 AM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
154 AM CDT Wed Jul 26 2023

MNZ079-WIZ032-033-260800-
Wabasha MN-Buffalo WI-Trempealeau WI-
154 AM CDT Wed Jul 26 2023

...Strong thunderstorms will impact portions of Wabasha, Buffalo and
Trempealeau Counties through 300 AM CDT...

At 153 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Saint Paul to near Kenyon. Movement was east
at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Mazeppa around 225 AM CDT.
  Elgin around 240 AM CDT.
  Plainview around 245 AM CDT.
  Buffalo and Buffalo City around 300 AM CDT.

Other locations impacted by these storms include South Troy, Pioneer
Campground, Merrick State Park, Cream, Chimney Rock, Mondovi
Airfield, Highway 88 And County O, County Roads F And K K,
Rattlesnake Ridge and Tamarack.

This includes Interstate 94 between mile markers 88 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southeastern Minnesota...and west central Wisconsin.

&&

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4441 9208 4459 9202 4459 9117 4408 9116
      4410 9170 4413 9173 4419 9186 4419 9208
      4412 9208 4413 9232 4420 9233 4419 9255
TIME...MOT...LOC 0653Z 276DEG 42KT 4498 9258 4425 9302

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Shea
Special weather statement, Jul 26, 1:33 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
233 AM CDT Wed Jul 26 2023

MNZ079-WIZ032-033-260830-
Wabasha MN-Buffalo WI-Trempealeau WI-
233 AM CDT Wed Jul 26 2023

...Strong thunderstorms will impact portions of northern Wabasha,
Buffalo and northern Trempealeau Counties through 330 AM CDT...

At 232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plum City to 9 miles northeast of Mazeppa.
Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Wabasha and Kellogg around 255 AM CDT.
  Alma around 300 AM CDT.
  Modena around 310 AM CDT.
  Independence around 330 AM CDT.

Other locations impacted by these storms include Pioneer Campground,
Cream, Chimney Rock, Mondovi Airfield, West Albany, County Roads F
And K K, County Roads 33 And 4, The Borst Valley Area, Eleva and
Pleasantville.

This includes Interstate 94 between mile markers 88 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southeastern Minnesota...and west central Wisconsin.

&&

LAT...LON 4425 9251 4444 9221 4441 9208 4458 9203
      4460 9183 4459 9118 4425 9117
TIME...MOT...LOC 0732Z 261DEG 41KT 4467 9218 4435 9238

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Shea
Local storm report, Jul 26, 2:54 AM CST, 41 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
354 AM CDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     Non-Tstm Wnd Gst 3 NNW Stewartville      43.90N 92.50W
07/26/2023  M44 MPH          Olmsted            MN   ASOS

            ASOS station KRST Rochester International
            Airport.

0305 AM     Non-Tstm Wnd Gst 2 SSE Kellogg           44.28N 91.99W
07/26/2023  M49 MPH          Wabasha            MN   Mesonet

            Mesonet station MN069 U.s.61 - Kellogg - Mp
            53.

0250 AM     Non-Tstm Wnd Gst 7 SW Lake City          44.38N 92.37W
07/26/2023  M51 MPH          Wabasha            MN   Mesonet

            Mesonet station MN143 U.s.63 - Lake City -
            Mp 62.9.

&&
Special weather statement, Jul 26, 3:23 AM CST, 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
423 AM CDT Wed Jul 26 2023

WIZ034-041>044-053-261015-
Juneau WI-Jackson WI-Vernon WI-La Crosse WI-Adams WI-Monroe WI-
423 AM CDT Wed Jul 26 2023

...Strong thunderstorms moving through western into central
Wisconsin...

At 422 AM CDT, Doppler radar was tracking strong thunderstorms
between Neillsville and La Crosse Wisconsin. Movement was east at 45
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Hillsboro around 500 AM CDT.
  Elroy and New Rome around 505 AM CDT.
  Wonewoc around 510 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central, southwestern and west central Wisconsin.

&&

LAT...LON 4364 9031 4349 9116 4441 9049 4440 9032
      4425 9032 4425 8960 4364 8960
TIME...MOT...LOC 0922Z 277DEG 40KT 4435 9050 4378 9093

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Shea

The radar

The La Crosse radar (KARX), 57 km away, was scanning. The volume nearest the first event began at 09:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 26, 3:35 AM CST
Where
Monroe County, 0.85 mi SW of Tomah
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
43.970, -90.510

Emergency manager reported a snapped maple tree near Tomah.

Thunderstorm Wind, Monroe

When
July 26, 3:36 AM CST
Where
Monroe County, 0.85 mi SW of Tomah
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.970, -90.510

Emergency manager reported several fallen trees and large limbs near Tomah.

Thunderstorm Wind, Grant

When
July 26, 9:00 AM CST
Where
Grant County, 0.86 mi SW of Arthur
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.840, -90.460

Emergency manager reported most of a roof peeled off of a barn north of Platteville.

Thunderstorm Wind, Grant

When
July 26, 9:02 AM CST
Where
Grant County, 0.69 mi N of Platteville
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.740, -90.480

Public reported fallen trees and power outages near Platteville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128688, 1128689, 1128690, 1128691.